Evans J, Hayes JL, Lipworth BJ & MacDonald TM (1996) Potentially hazardous co-prescribing of beta-adrenoceptor antagonists and agonists in the community. British Journal of General Practice, 46 (408), pp. 423-425. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1239696/
Aim: The aim of this study was to investigate the co-prescribing of β-antagonists and β-agonists in the community, and to assess the potential hazards of such co-prescribing.
Methods: The study was set in the population of Tayside, Scotland (population approximately 400 000), between January 1993 and March 1993. An automated person-specific prescribing database was used, which could also be linked to hospital admissions. Patients who were co-prescribed β-antagonists and β-agonists on the same day or within 30 days were selected. A model was used to identify those who showed an asthmatic profile, on the basis of age, and previous prescribing and hospitalization history, and for whom the co-prescribing was judged to be particularly hazardous.
Results: Altogether, 0.9% of 15 824 patients who received a β-antagonist during the study period received a β-agonist on the same day. This figure increased to 274 (1.7%) for 30-day co-prescription. A few instances of particularly hazardous co-prescribing were identified, which involved young people who had previously received prescriptions for corticosteroids and been hospitalized for asthma.
Conclusion: Potentially hazardous co-prescribing of β-agonists and β-antagonists occurs despite labelled warnings, even in patients who appear to be at high risk. These events are quite rare but probably should not occur at all.
Co-prescribing; Beta-antagonists; Beta-agonists; Asthma
British Journal of General Practice: Volume 46, Issue 408